Extremely high blood pressure spikes after removal from hctz
Patient :Hi, my 86 year old father is healthy and active . He has been on a low dose of bystolic (5) and hctz (25) for years to control his bp. this has worked for him for years. bp was perfect until a month ago when his primary care dr. told him to stop the hctz because of gout. (never mentioned there were gout meds they could try first) within 4 days his bp was spiking between 180 and 215 systolic and they can't get it stable. gave him clonidine for emergencies (over 170) which sometimes works, but not always. have been to er twice because bp wouldn't come down. they've now put him back on the hctz, added lisinopril (20), and doubled the bystolic (to 10). last night he was up over 200 again for hours. I'm very concerned, especially given the cardiologist we were referred to mentioned how meds didn't always work as well as we get older.....I might agree if he'd had random spiking issues before, but this all began after the removal of the hctz. kind of a weird coincidence. any insight or suggestions would be greatly appreciated. thank you!
Symptoms: bp spiking (up to 215), randomly responds to meds.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.